MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HOLDING SCREW GAMMA3 8X35MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HOLDING SCREW GAMMA3 8X35MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0090
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Customer reported that : "the gamma nail broke when it was inserted into the patient.The nail locking nut or screw on the nail holder broke in the nail.The device could be removed and replaced with a new one with a new insertion aid." additionally reported: this occurred during primary implantation, no debris reported, it was the "nail retaining screw" that broke off, "no more than a few minutes" of delay.
 
Event or Problem Description
Customer reported that : "the gamma nail broke when it was inserted into the patient.The nail locking nut or screw on the nail holder broke in the nail.The device could be removed and replaced with a new one with a new insertion aid." additionally reported: - this occurred during primary implantation.- no debris reported.- it was the "nail retaining screw" that broke off.- "no more than a few minutes" of delay.
 
Additional Manufacturer Narrative
The reported event that the nail holding screw gamma3 broke in the nail could be confirmed since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the nail holding screw was found to be broken.There is a clear breakage visible around the distal region of the nail holding screw.Apart from this, the threads at the distal end of the nail holding screw are also damaged.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the stryker "instructions for cleaning, sterilization, inspection and maintenance" help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.¿ based on investigation, the root cause was attributed to a normal wear related issue.The device was manufactured in 2006, so it can be said that it has performed it¿s function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is considered possible.If any further information is provided, the complaint report will be updated.

Brand Name
NAIL HOLDING SCREW GAMMA3 8X35MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10423159
Report Number0009610622-2020-00480
Device Sequence Number3671972
Product Code LXH
UDI-Device Identifier04546540377661
UDI-Public04546540377661
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0090
Device Catalogue Number13200090
Device Lot NumberK859203
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1